Alert archive / Kentucky / Flash Flood Warnings in 2009

Flash Flood Warning 23, NWS Wilmington, OH

September 8, 2009Pendleton County, Kentucky

NWS Wilmington, OH issued this flash flood warning at Sep 8, 2009, 7:38 PM EDT for Pendleton County, Kentucky. It was in force for 3 hr. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Sep 8, 2009, 7:38 PM EDT (23:38 UTC)
Expired
Sep 8, 2009, 10:30 PM EDT
In force
3 hr
Issued by
NWS Wilmington, OH
Area
Storm-based polygon
Flood severity
None

County Pendleton County, KY

What was reported inside it

TimeReportWhereRemark
Sep 8, 7:41 PM EDTFLOODFalmouth, KYFLOODING REPORTED AT THE INTERSECTION OF ROUTE 22 AND MAIN STREET IN FALMOUTH.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 12:00Z, 11.6 hours before the alert went out and 93 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 12:00Z on 2009-09-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 388 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 12:00Z on 2009-09-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 13 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
388 J/kg
Mixed-layer CIN
-9 J/kg
Mixed-layer LCL
509 m above ground
0-6 km bulk shear
16 kt
0-1 km storm-relative helicity
13 m²/s²
0-3 km storm-relative helicity
25 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS51 KILN 082338
FFWILN
KYC191-090230-
/O.NEW.KILN.FF.W.0023.090908T2338Z-090909T0230Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE WILMINGTON OH
738 PM EDT TUE SEP 8 2009

THE NATIONAL WEATHER SERVICE IN WILMINGTON HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  EASTERN PENDLETON COUNTY IN NORTHERN KENTUCKY...

* UNTIL 1030 PM EDT.

* AT 735 PM EDT...STORM SPOTTERS AND THE PUBLIC REPORTED THAT 
  EXCESSIVE RAINFALL WAS PRODUCING FLASH FLOODING IN FALMOUTH.

* RADAR INDICATED THAT THE HEAVY RAINFALL HAS ENDED ACROSS THE AREA.
  HOWEVER...RUNOFF FROM THE EARLIER EXCESSIVE RAIN WILL CAUSE FLASH
  FLOODING TO CONTINUE TO OCCUR.

SOME LOCATIONS THAT MAY EXPERIENCE FLOODING INCLUDE...FALMOUTH AND 
CATAWBA.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

MOST FLOOD DEATHS OCCUR IN AUTOMOBILES. NEVER DRIVE YOUR VEHICLE INTO
AREAS WHERE THE WATER COVERS THE ROADWAY. FLOOD WATERS ARE USUALLY
DEEPER THAN THEY APPEAR. JUST ONE FOOT OF FLOWING WATER IS POWERFUL
ENOUGH TO SWEEP VEHICLES OFF THE ROAD. WHEN ENCOUNTERING FLOODED
ROADS MAKE THE SMART CHOICE...TURN AROUND...DONT DROWN.

&&

LAT...LON 3868 8422 3858 8430 3864 8444 3878 8435
      3876 8424

$$
2 follow-up statements
000 
WGUS71 KILN 090102
FFSILN

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON OH
902 PM EDT TUE SEP 8 2009

KYC191-090230-
/O.CON.KILN.FF.W.0023.000000T0000Z-090909T0230Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
PENDLETON KY-
902 PM EDT TUE SEP 8 2009

...FLASH FLOOD WARNING CONTINUES FOR EASTERN PENDLETON COUNTY UNTIL 
1030 PM EDT...

AT 859 PM EDT...LOCAL LAW ENFORCEMENT REPORTED THAT FLOODING WAS 
BEGINNING TO RECEDE ACROSS THE AREA.

RADAR INDICATED THAT THE HEAVY RAINFALL HAS ENDED. BUT HIGH WATER 
MAY STILL REMAIN IN SOME LOCATIONS.

SOME LOCATIONS THAT MAY EXPERIENCE FLOODING INCLUDE...FALMOUTH AND 
CATAWBA.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

MOST FLOOD DEATHS OCCUR IN AUTOMOBILES. NEVER DRIVE YOUR VEHICLE INTO
AREAS WHERE THE WATER COVERS THE ROADWAY. FLOOD WATERS ARE USUALLY
DEEPER THAN THEY APPEAR. JUST ONE FOOT OF FLOWING WATER IS POWERFUL
ENOUGH TO SWEEP VEHICLES OFF THE ROAD. WHEN ENCOUNTERING FLOODED
ROADS MAKE THE SMART CHOICE...TURN AROUND...DONT DROWN.

&&

LAT...LON 3868 8422 3858 8430 3864 8444 3878 8435
      3876 8424

$$
000 
WGUS71 KILN 090221
FFSILN

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON OH
1021 PM EDT TUE SEP 8 2009

KYC191-090231-
/O.EXP.KILN.FF.W.0023.000000T0000Z-090909T0230Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
PENDLETON KY-
1021 PM EDT TUE SEP 8 2009

...THE FLASH FLOOD WARNING FOR PENDLETON COUNTY WILL EXPIRE AT 1030
PM EDT...

STREAMS AND CREEKS IN THE WARNED AREA HAVE RECEDED...ENDING THE 
FLOOD THREAT. IF FLOODING HAS BEEN OBSERVED...PLEASE REPORT IT TO 
YOUR LOCAL LAW ENFORCEMENT AGENCY.

LAT...LON 3868 8422 3858 8430 3864 8444 3878 8435
      3876 8424

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, OH wrote its last area forecast discussion before this flash flood warning went out at Sep 8, 4:27 PM EDT, 3 hours 11 minutes earlier.

Area forecast discussion, Sep 8, 4:27 PM EDT, 3 hours 11 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WILMINGTON OH
427 PM EDT TUE SEP 8 2009

.SYNOPSIS...
LOW PRESSURE IN THE UPPER ATMOSPHERE WILL KEEP UNSETTLED WEATHER
OVER THE AREA THROUGH THURSDAY. HIGH PRESSURE AND DRY CONDITIONS
WILL MOVE IN FOR THE WEEKEND.

&&

.NEAR TERM /UNTIL 6 AM WEDNESDAY MORNING/...
UPPER LOW CENTERED NEAR THE OHIO-INDIANA BORDER IS FORECAST TO
MOVE INTO KENTUCKY TONIGHT. SCATTERED THUNDERSTORMS ASSOCIATED
WITH THE MARGINALLY UNSTABLE AIRMASS WILL DIMINISH WITH LOSS OF
DAYTIME HEATING. UNTIL THEN...SLOW STORM MOTIONS WILL LEAD TO
ISOLATED FLOODING. LIGHT WIND FIELDS ARE ALSO CONDUCIVE TO COLD
AIR FUNNEL FORMATION...AS PER OUR LATEST SPECIAL WEATHER STATEMENT.

RELATIVELY DAMP AIRMASS WILL KEEP LOW TEMPERATURES AROUND 60
TONIGHT...AND FOG MAY FORM UNDER PARTLY CLOUDY SKIES.

&&

.SHORT TERM /6 AM WEDNESDAY MORNING THROUGH THURSDAY NIGHT/...
WEDNESDAY WILL BE SIMILAR TO TUESDAY WITH A COOL POOL ALOFT
RESIDING OVER A NEAR NORMAL SURFACE AIRMASS...RESULTING IN
MARGINAL INSTABILITY AND SCATTERED MAINLY AFTERNOON THUNDERSTORMS.
ACTIVITY WILL DISSIPATE WEDNESDAY NIGHT. THOUGH THE UPPER LOW WILL
RETROGRADE BACK INTO OHIO ON THURSDAY...SURFACE CONDITIONS WILL BE
DRIER AND THERE WILL ONLY BE A SLIGHT CHANCE FOR THUNDERSTORMS.

HIGH TEMPERATURES WILL RISE TOWARD 80 BOTH DAYS. WENT BELOW WARMER
MAV ON WEDNESDAY. STAYED CLOSE TO MAV FOR THURSDAY WHEN MET
GUIDANCE APPEARS SPURIOUSLY LOW.

&&

.LONG TERM /FRIDAY THROUGH TUESDAY/...
MODELS DIFFER QUITE A BIT IN THE EXTENDED WITH THE ECMWF HAVING A
WET SOLUTION WHILE THE GFS IS A LOT DRIER.  FOR THE BEGINNING OF THE
EXTENDED THE UPPER LEVEL LOW IS FINALLY BEGINNING TO PUSH OFF
TOWARDS THE EAST BRINGING A LOT OF THE MOISTURE AND INSTABILITY WITH
IT.  WENT SLIGHTLY CLOSER TO THE ECMWF SOLUTION HOWEVER DID NOT
TOTALLY DISCOUNT GFS.  KEPT FORECAST DRY THROUGH THE WEEKEND AND
INCREASED CLOUDS FOR THE SECOND HALF OF THE WEEKEND.  UPPER LEVEL
DISTURBANCE COULD BEGIN TO IMPACT THE REGION BY THE BEGINNING OF THE
WORK NEXT WEEK AND HAVE ADDED SLIGHT CHANCE TO CHANCE POPS DURING
THIS TIME FRAME.  KEPT POPS LOW SINCE GFS DOES NOT AGREE WITH THE
ECMWF AND IS A LOT SLOWER TO DEVELOP UPPER LEVEL LOW AND KEEPS AREA
DRY DURING THIS TIME FRAME.

&&

.AVIATION /20Z TUESDAY THROUGH SUNDAY/...
AN UPPER LEVEL CLOSED LOW CENTERED OVER CENTRAL INDIANA THIS
AFTERNOON WILL MEANDER SLOWLY TO THE SOUTHEAST THROUGH THE TAF
PERIOD. AMPLE LOW LEVEL MOISTURE...DAY TIME INSTABILITY AND PIECES
OF ENERGY ROTATING AROUND THE UPPER LEVEL LOW WILL PRODUCE
SCATTERED SHOWERS AND THUNDERSTORMS ACROSS THE REGION THROUGH THE
EARLY EVENING HOURS. HAVE EMPLOYED TEMPO MVFR SHOWERS AT ALL TAF
SITES BETWEEN 18Z AND 22Z WITH VCTS INCLUDED. WILL MONITOR
OBSERVATIONS AND LIGHTNING DETECTION SHOULD ONE OF THE TAF SITES
NEED AMENDING FOR A THUNDERSTORM.

FOR THE OVERNIGHT PERIOD INTO WEDNESDAY MORNING...CLOUDS WILL
SCATTER...AND WITH LIGHT WINDS AND LINGERING SHALLOW LOW LVL
MOISTURE...FOG COULD BECOME AN ISSUE AGAIN. HAVE GIVEN ALL
LOCATIONS AT LEAST MVFR VSBYS OVERNIGHT WITH IFR AND LOWER
VSBYS/CIGS PLACED AT THE TYPICAL FOGGY SITES OF KILN AND KLUK. ALL
FOG SHOULD BURN OFF BY 14Z WEDNESDAY.

THEREAFTER...DAY TIME INSTABILITY AND MORE ENERGY ROTATING AROUND
THE UPPER LEVEL LOW WILL RESULT IN SCATTERED SHOWERS AND
THUNDERSTORMS ONCE AGAIN WEDNESDAY AFTERNOON.

OUTLOOK...SCATTERED THUNDERSTORMS ARE POSSIBLE ON THURSDAY...MAINLY
IN THE AFTERNOON AND EARLY EVENING.

&&

.ILN WATCHES/WARNINGS/ADVISORIES...
OH...NONE.
KY...NONE.
IN...NONE.

&&

SYNOPSIS...CONIGLIO
NEAR TERM...CONIGLIO
SHORT TERM...CONIGLIO
LONG TERM...NOVAK
AVIATION...HICKMAN
Hazardous weather outlook, Sep 8, 10:22 AM EDT, 9 hours 16 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WILMINGTON OH
1022 AM EDT TUE SEP 8 2009

INZ050-058-059-066-073>075-080-KYZ089>100-OHZ026-034-035-042>046-
051>056-060>065-070>074-077>082-088-091400-
WAYNE-FAYETTE IN-UNION IN-FRANKLIN IN-RIPLEY-DEARBORN-OHIO-
SWITZERLAND-CARROLL-GALLATIN-BOONE-KENTON-CAMPBELL-OWEN-GRANT-
PENDLETON-BRACKEN-ROBERTSON-MASON-LEWIS-HARDIN-MERCER-AUGLAIZE-DARKE-
SHELBY-LOGAN-UNION OH-DELAWARE-MIAMI-CHAMPAIGN-CLARK-MADISON-
FRANKLIN OH-LICKING-PREBLE-MONTGOMERY-GREENE-FAYETTE OH-PICKAWAY-
FAIRFIELD-BUTLER-WARREN-CLINTON-ROSS-HOCKING-HAMILTON-CLERMONT-BROWN-
HIGHLAND-ADAMS-PIKE-SCIOTO-
1022 AM EDT TUE SEP 8 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL
INDIANA...SOUTHEAST INDIANA...NORTHEAST KENTUCKY...NORTHERN
KENTUCKY...CENTRAL OHIO...MIAMI VALLEY OF OHIO...SOUTH CENTRAL
OHIO...SOUTHWEST OHIO AND WEST CENTRAL OHIO.

.DAY ONE...TODAY AND TONIGHT.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Sep 8, 3:29 PM EDT, 4 hours 9 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON OH
329 PM EDT TUE SEP 8 2009

INZ050-058-059-066-073>075-080-KYZ089>100-OHZ026-034-035-042>046-
051>056-060>065-070>074-077>082-088-082300-
WAYNE-FAYETTE IN-UNION IN-FRANKLIN IN-RIPLEY-DEARBORN-OHIO-
SWITZERLAND-CARROLL-GALLATIN-BOONE-KENTON-CAMPBELL-OWEN-GRANT-
PENDLETON-BRACKEN-ROBERTSON-MASON-LEWIS-HARDIN-MERCER-AUGLAIZE-
DARKE-SHELBY-LOGAN-UNION OH-DELAWARE-MIAMI-CHAMPAIGN-CLARK-
MADISON-FRANKLIN OH-LICKING-PREBLE-MONTGOMERY-GREENE-FAYETTE OH-
PICKAWAY-FAIRFIELD-BUTLER-WARREN-CLINTON-ROSS-HOCKING-HAMILTON-
CLERMONT-BROWN-HIGHLAND-ADAMS-PIKE-SCIOTO-
INCLUDING THE CITIES OF...RICHMOND...CONNERSVILLE...LIBERTY...
BROOKVILLE...VERSAILLES...LAWRENCEBURG...RISING SUN...VEVAY...
CARROLLTON...WARSAW...BURLINGTON...INDEPENDENCE...ALEXANDRIA...
OWENTON...WILLIAMSTOWN...FALMOUTH...BROOKSVILLE...MOUNT OLIVET...
MAYSVILLE...VANCEBURG...KENTON...CELINA...WAPAKONETA...
GREENVILLE...SIDNEY...BELLEFONTAINE...MARYSVILLE...DELAWARE...
PIQUA...URBANA...SPRINGFIELD...LONDON...COLUMBUS...NEWARK...
EATON...DAYTON...XENIA...WASHINGTON COURT HOUSE...CIRCLEVILLE...
LANCASTER...HAMILTON...LEBANON...WILMINGTON...CHILLICOTHE...
LOGAN...CINCINNATI...MILFORD...GEORGETOWN...HILLSBORO...
WEST UNION...PIKETON...PORTSMOUTH
329 PM EDT TUE SEP 8 2009

...COLD AIR FUNNELS REMAIN POSSIBLE THROUGH THE AFTERNOON...

LOCAL LAW ENFORCEMENT REPORTED FUNNEL CLOUDS EARLIER THIS
AFTERNOON. THE FUNNELS HAVE BEEN ASSOCIATED WITH SHOWERS
OCCURRING UNDERNEATH A POOL OF COOL AIR IN THE UPPER ATMOSPHERE.

COLD AIR FUNNELS ARE TYPICALLY SHORT-LIVED AND RARELY TOUCH DOWN.
ATMOSPHERIC CONDITIONS THAT CAUSE THE FUNNELS ARE NOT SUPPORTIVE
OF STRONG...DAMAGING TORNADOES. ON THE RARE OCCASIONS THAT THE
FUNNELS TOUCH THE GROUND...LITTLE...IF ANY...DAMAGE OCCURS. THE
CONDITIONS CAUSING THESE FUNNEL CLOUDS ARE EXPECTED TO END THIS
EVENING.

IF THREATENING WEATHER APPROACHES...MOVE INDOORS TO A PLACE OF
SAFETY. THE NATIONAL WEATHER SERVICE WILL CONTINUE TO CLOSELY
MONITOR THE SITUATION.

WOODRUM
Local storm report, Sep 8, 7:34 PM EDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON OH
734 PM EDT TUE SEP 08 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0702 PM     FLOOD            1 SW FALMOUTH           38.66N 84.35W
09/08/2009                   PENDLETON          KY   COUNTY OFFICIAL

            FLOODING REPORTED ON HAYES STATION ROAD NEAR FALMOUTH.

&&

WOODRUM

The office that day

Everything else NWS Wilmington, OH issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 8, 6:17 AM EDTDense Fog AdvisoryILNBoone, Bracken, Campbell, Carroll, Gallatin, Grant and 6 more4 hr
Sep 8, 5:41 PM EDTAreal Flood AdvisoryILNBracken109 min
Sep 8, 5:52 PM EDTAreal Flood AdvisoryILNGrant113 min
Sep 8, 6:26 PM EDTAreal Flood AdvisoryILNPendleton3 hr
Sep 8, 7:49 PM EDTAreal Flood AdvisoryILNCampbell, Kenton3 hr
Sep 8, 7:54 PM EDTSevere Thunderstorm WarningILNCampbell, Kenton19 min

Nearby

Flash Flood Warnings in Kentucky, 2009Every flash flood warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive.